MAUDE Adverse Event Report: CORDIS CASHEL POWERFLEX EXTREME 5X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL POWERFLEX EXTREME 5X4 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4155040S
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/08/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device history record (dhr) review was conducted and the product met quality requirements for product acceptance.This device was received for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the physician attempted hand inflation with 10cc syringe, using 50/50 contrast/saline ratio, however, the balloon of 5 x 4 x 80 powerflex extreme began to leak contrast and would not inflate to nominal.Therefore, the device was removed, and another balloon catheter (unknown) was opened to complete the case.There was no reported patient injury.The device was stored per labelling and opened in sterile field.The balloon was prepped as per instructions for use (ifu).There was no difficulty removing the product from the hoop, protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device was placed over an unknown wire into the patient.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter ever has never been in an acute bend.There were damages noted to the balloon after it was removed from the patient.It was noted that the account has been having ongoing issues with this product.This event happened 2 times with different patients on the same day with the same lot #.The device will be returned for analysis.No other information was provided.
 
Additional Manufacturer Narrative
As reported, the physician attempted hand inflation with 10cc syringe, using 50/50 contrast/saline ratio; however, the balloon of 5 x 4 x 80 powerflex extreme began to leak contrast and would not inflate to nominal.Therefore, the device was removed, and another balloon catheter (unknown) was opened to complete the case.There was no reported patient injury.The device was stored per labelling and opened in sterile field.The balloon was prepped as per instructions for use (ifu).There was no difficulty removing the product from the hoop, protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device was placed over an unknown wire into the patient.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter ever has never been in an acute bend.There were damages noted to the balloon after it was removed from the patient.It was noted that the account has been having ongoing issues with this product.This event happened 2 times with different patients on the same day with the same lot #.No other information was provided.The device was returned for analysis.A non-sterile unit of a powerflex extreme 5 x 4 80cm was received for analysis coiled inside a plastic bag.Per visual analysis, blood residues were observed inside the balloon.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.The balloon couldn¿t be inflated during the test.A cross-section analysis was performed on the inflation lumen of the device to look for any obstruction.The inflation lumen was observed obstructed by an unknown white crystal-like substance.Eds analysis was performed to determine the elemental composition of the crystals obstructing the inflation lumen.Per eds analysis, results showed that the crystals observed inside inflation lumen of the powerflex extreme 5x4 80 cm balloon catheter unit present carbon, oxygen and iodine on their elemental distribution.According to the elemental composition observed, it is then assumed that the crystals found inside inflation lumen of the unit are made of an iodinated contrast.Iodine-based contrast media is a radiocontrast agent which enables the visibility of vascular structures during radiographic procedures.This kind of contrast media is sold as clear colorless water solution.After removing the white crystals from the inflation lumen, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.Balloon was inflated successfully at 20 atm (device¿s rated burst pressure) with the inflator device, neither a leakage nor a burst was observed on the balloon.A product history record (phr) review of lot 82179281 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon - leakage - during positive pressure¿ was not confirmed through analysis of the returned device.After removing the white crystals from the inflation lumen, balloon inflation was performed.Functional analysis revealed the balloon inflated successfully to the device¿s rated burst pressure of 20 atm¿s according to the instructions for use.There was no rupture or anomalies noted on the balloon.The exact cause of the event reported could not be determined during analysis.The device performed as intended by successful inflation; therefore, it is likely that procedural factors and handling of the device, contributed to the events reported by the customer.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Consider the use of systemic heparinization.Flush all devices entering the vascular system with sterile heparinized saline or similar isotonic solution.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX EXTREME 5X4 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, tipperary 0000
EI  0000
MDR Report Key10370107
Report Number9616099-2020-03829
Device Sequence Number14109517
Product Code LIT
UDI-Device Identifier20705032001684
UDI-Public20705032001684
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number4155040S
Device Catalogue Number4155040S
Device Lot Number82179281
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2020
Initial Date Received by Manufacturer 07/08/2020
Supplement Date Received by Manufacturer09/01/2020
Initial Report FDA Received Date08/05/2020
Supplement Report FDA Received Date09/11/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN WIREUNKNOWN BALLOON CATHETER